You are here:

Birth Control/Implanon After Taking Antibiotics


Hello.  I'm 18 and my girlfriend is 19.  We recently "began our sex lives" together.  Both of our first time was about two months ago, and we've had sex a few times since then.

She was experiencing some pain when she would urinate, so she made an appointment at the local clinic.  This was about two weeks ago.  They checked her for STD's (which we both knew she didn't have since we've only had sex with each other), and for UTI's and the like, and found it was a bladder infection.  The doctor gave her ciprofloxacin to get rid of the infection.  She was to take two pills each day for three days (two on the 18th, two on the 19th, and she finished the medication on the 20th).

Here's the thing...  She has the birth control implant (Implanon/Nexplanon), which is supposedly affected by antibiotics.  We don't know if it's all antibiotics or anything like that.  We called the clinic and they simply recommended we wait two weeks before having sex again just in case the Implanon was affected (that was a week ago).  We didn't know how long ciprofloxacin stays in the system.

I've read many places that one should just go by the half-life of the drug (cipro's is apparently about 4 hours, making it about a day for it leave the system), but like I said, the clinic said to wait two weeks.

She called a local medical facility yesterday and asked, and they said that with the Implanon, it's best to wait a week to ten days after taking antibiotics, which we have already because we were told to wait two weeks by a nurse at the clinic.

So now that we've settled on having sex again, she wants to use condoms just in case.  We haven't been using condoms because the Implanon alone is already more than 99.95% effective in preventing pregnancy.  We haven't had any trouble with unprotected sex so far, except that she is always bleeding because of the hormones from the Implanon, but that doesn't bother me.  Do you think we should use condoms for a little bit?  Should we use them from now on?  Should we not worry about it an go on as we were?  What should we do about that?

I apologize for the length of the question, but I feel details are important when asking something like this.  Thank you for your time.

As far as we know, most antibiotics, including ciproflaxacin, will have no effect on the Implanon.  The only antibiotic that may is rifampin, but that's generally only used for tuberculosis.

I don't think that condoms are needed while having Implanon, unless it's for STD protection, which is not true for you.  The additional decrease in pregnancy risk is probably negligible.

Irregular bleeding is a common side effect of Implanon.  Hopefully it will improve with time.

Birth Control

All Answers

Answers by Expert:

Ask Experts


Norman Solberg


I am an OB-GYN physician. I can answer almost any question related to women's health.


35 years in an active OB-GYN practice.

Fellow, American College of Obstetrics and Gynecology

MD OB-GYN specialist

©2016 All rights reserved.